Question: Many migraines... sore spots on head... should I have CT or MRI?
I am a 26-year-old female who has been suffering from migraines for the past 5 years. I have always had headaches, starting from when I was a small child but they did not get really bad until after I had my daughter. My doctor had prescribed Maxalt and I took that for a few years but now I am on Frova. It does help some but I have a lot of side effects from it so if I am to take it I have to be laying down. Recently I have had many migraines days in a row. Sometimes I can stop them before they get too bad by taking Excedrin (I have been taking 6-8 Excedrin a day). But they will only come back later. The past few migraines that I have had involved a very sore and tender spot on my head near the area that the migraine was affecting. For instance, today I had a migraine on the right side of head near my eye. I have a sore spot approx. 3 inches from my eye. A few days ago the sore spot was on the back of my head. By the next day, the sore spot is gone. I have never had a CAT scan or an MRI done on my head. What are these spots and should I get some tests ran? I also experience numbness in the affected area and aura before and during the migraine. Birdie.
Your story is quite familiar to me. I do worry about the Excedrin use, since that can lead to analgesic overuse headaches (aka rebound), and it sounds like that may be part of the problem. CT or MRI scan are expensive and rarely lead to any major diagnoses or treatment issues. The sore spots on your scalp are quite common for people with migraines to have, either during or after the migraine. The issue is to treat the migraine, if that is what it is, with appropriate medication(s). It sounds like searching out a headache expert would be a good thing. There's a link to our directory of recommended specialists below.
John Claude Krusz
To visit our directory of recommended specialists and clinics, click HERE.
To visit our forums for an exchange of information and support, click HERE.More Headaches & Migraines Q&A